Alert archive / Texas / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 49, NWS Austin/San Antonio, TX

May 13, 2010Kinney County, Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 13, 2010, 6:49 AM CDT for Kinney County, Val Verde County, Texas. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2010, 6:49 AM CDT (11:49 UTC)
Expired
May 13, 2010, 7:15 AM CDT
In force
26 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Kinney County, TX, Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 65 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 6:55 AM CDTHAIL 0.517 N Del Rio, TXTHE LAGUNA DIABLO RESORT REPORTED PEA TO MARBLE SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 11.8 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2010-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2010-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 119 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2954 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1945 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
119 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

016 
WUUS54 KEWX 131149
SVREWX
TXC271-465-131215-
/O.NEW.KEWX.SV.W.0049.100513T1149Z-100513T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
649 AM CDT THU MAY 13 2010

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KINNEY COUNTY...
  VAL VERDE COUNTY...

* UNTIL 715 AM CDT.

* AT 646 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHEAST OF ROUGH CANYON REC AREA...OR 9 MILES NORTH OF DEL RIO...
  AND MOVING NORTHEAST AT 15 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE DEVILS SHORES.

LAT...LON 2978 10089 2955 10058 2939 10080 2948 10105
TIME...MOT...LOC 1149Z 203DEG 12KT 2951 10086

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:40 AM CDT, 9 minutes earlier.

Area forecast discussion, May 13, 6:40 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
640 AM CDT THU MAY 13 2010

.AVIATION...
MVFR CIGS WILL CONTINUE THROUGH MOST OF THIS FORECAST PERIOD.
AFTER 18Z TODAY WILL LIKELY SEE VFR CIGS UNTIL LOW CLOUDS RETURN
AFTER 05Z TONIGHT WITH MVFR CIGS ARE EXPECTED. WINDS WILL BE S/SE
TODAY AT 15 TO 25 KTS. E/SE WINDS NEAR 10 KTS AFTER 03Z. CURRENTLY
SEEING STRONG TO SEVERE THUNDERSTORMS ACROSS THE WESTERN PORTION
OF THE REGION. WILL LIKELY SEE ADDITIONAL SHOWERS AND
THUNDERSTORMS ACROSS THE ENTIRE AREA DURING THE AFTERNOON AND INTO
THE EVENING. HAVE INCLUDED TEMPO GROUPS DUE TO THE UNCERTAINTY
WITH TIMING.

&&

.PREV DISCUSSION... /ISSUED 402 AM CDT THU MAY 13 2010/

DISCUSSION...
THE MODELS ARE IN GENERAL AGREEMENT THROUGH THE NEXT SEVERAL DAYS.
TODAY THROUGH SUNDAY, AN UPPER LEVEL TROUGH SLOWLY MOVES ACROSS
THE WESTERN INTO THE CENTRAL STATES WHILE AN UPPER RIDGE DRIFTS
EAST ACROSS THE SOUTHEASTERN STATES. A SERIES OF WEAK SHORT-WAVES
AND UPPER JET SEGMENTS MOVE THROUGH THE FLOW ALOFT AS A SOUTHERLY
FLOW FROM THE GULF OF MEXICO KEEPS THE AIRMASS MOIST. HOWEVER, THE
MODELS STILL LACK A CONSENSUS ON THE TIMING AND TRACK OF THESE
SMALLER SCALE FEATURES THAT DETERMINE THE HIGHER POPS AND GREATER
QPF. POPS WILL MAINLY BE IN THE CHANCE CATEGORY WITH PERIODS OF
LOCALLY HEAVY RAINS AS PWS TO RISE UP TO 1.8 INCHES AT TIMES.
STILL EXPECT THAT SOME SPOTS MAY HAVE 3 TO 5 INCH RAINFALL TOTALS
BETWEEN TODAY AND SUNDAY. WHERE THESE SPOTS ARE WILL BE DETERMINED
BY MESO-SCALE INTERACTIONS WHICH IS UNCERTAIN AT THIS TIME. IF A
COLD FRONT MOVING SOUTHEAST ACROSS THE TEXAS SOUTH PLAINS AND A
DRYLINE OVER WESTERN TEXAS MOVE INTO SOUTH CENTRAL TEXAS, THEN QPF
WOULD BE ENHANCED AND POSSIBLY MORE WIDESPREAD. ON MONDAY, THE
TROUGH MOVES EAST WITH BRIEF UPPER LEVEL RIDGING. POPS DECREASE OR
END DUE TO SUBSIDENCE. TUESDAY THROUGH NEXT THURSDAY, MODELS NOW
SHOW ANOTHER UPPER LEVEL TROUGH APPROACHING TEXAS AND HAVE
INTRODUCED SLIGHT CHANCE POPS. MAV/MEX GUIDANCE TEMPERATURES SEEM
REASONABLE AND HAVE GENERALLY FOLLOWED.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              88  71  89  70  84 /  20  30  40  30  40
AUSTIN BERGSTROM INTL AIRPORT  88  72  89  68  83 /  20  30  40  30  40
NEW BRAUNFELS MUNI AIRPORT     89  71  90  69  85 /  20  30  40  40  40
BURNET MUNI AIRPORT            84  68  85  68  81 /  30  30  40  30  40
DEL RIO INTL AIRPORT           92  73  84  70  86 /  30  20  30  40  20
GEORGETOWN MUNI AIRPORT        86  69  86  69  82 /  20  30  40  30  40
HONDO MUNI AIRPORT             89  73  88  70  85 /  30  30  40  50  40
SAN MARCOS MUNI AIRPORT        89  71  88  69  85 /  20  30  40  30  40
LA GRANGE - FAYETTE REGIONAL   87  73  87  70  84 /  20  20  30  30  40
SAN ANTONIO INTL AIRPORT       88  72  89  70  84 /  30  30  40  40  40
STINSON MUNI AIRPORT           88  73  89  71  85 /  30  30  40  40  40

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

04/10
Hazardous weather outlook, May 13, 4:59 AM CDT, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
459 AM CDT THU MAY 13 2010

TXZ171>173-183>194-202>209-217>225-228-141100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
459 AM CDT THU MAY 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
WIDELY SCATTERED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE
EXPECTED TO BEGIN TO INCREASE ACROSS THE REGION THIS AFTERNOON AND
TONIGHT. AN ISOLATED STORM OR TWO COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS...BUT THE GREATER THREAT WOULD BE LOCALIZED HEAVY
RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
FRIDAY INTO SUNDAY THE MOISTURE WILL CONTINUE TO INCREASE AS
SEVERAL DISTURBANCES CROSS THE REGION AND A FRONTAL BOUNDARY
BECOMES STATIONARY. THIS WILL ALLOW FOR SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP. HEAVY RAINFALL WITH LOCALIZED FLOODING
WILL BE THE MAIN THREAT. RAINFALL TOTALS IN SOME LOCATIONS MAY BE
3 TO 5 INCHES. AT THIS TIME...IT IS UNCERTAIN ON THE LOCATION AND
TIMING OF THE HEAVY RAINS.

AFTER SUNDAY A DRIER PATTERN WILL DEVELOP.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:27 AM CDTSevere Thunderstorm WarningEWXKinney, Val Verde33 min

Nearby

Severe Thunderstorm Warnings in Texas, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.